The toxicity of very prolonged courses of PEGasparaginase or Erwinia asparaginase in relation to asparaginase activity, with a special focus on dyslipidemia
Haematologica , Volume 99 - Issue 11 p. 1716- 1721
We prospectively studied the incidence and clinical course of hypertriglyceridemia and hypercholesterolemia during very prolonged use of asparaginase in relation to levels of asparaginase activity in children with acute lymphoblastic leukemia. We also evaluated the incidence of pancreatitis, thrombosis, hyperammonemia and central neurotoxicity and their association with asparaginase activity levels. Eighty-nine patients were treated according to the Dutch Childhood Oncology Group Acute Lymphoblastic Leukemia 10 medium-risk intensification protocol, which includes 15 doses of PEGasparaginase (2,500 IU/m<sup>2</sup>) over 30 weeks. Erwinia asparaginase (20,000 IU/m<sup>2</sup>) was administered when allergy to or silent inactivation of PEGasparaginase occurred. Triglyceride, cholesterol and ammonia levels increased rapidly in children treated with PEGasparaginase and remained temporarily elevated, but normalized after administration of the last asparaginase dose. Among the patients treated with PEGasparaginase, hypertriglyceridemia and hypercholesterolemia (grade 3/4) were found in 47% and 25%, respectively. The correlation between PEGasparaginase activity levels and triglyceride levels was strongest at week 5 (Spearman correlation coefficient=0.36, P=0.005). The triglyceride levels were higher in children ≥10 years old than in younger patients (<10 years old) after adjustment for type of asparaginase preparation: median 4.9 mmol/L versus 1.6 mmol/L (P<0.001). In patients receiving Erwinia asparaginase, triglyceride levels increased in the first weeks as well, but no grade 3/4 dyslipidemia was found. Hyperammonemia (grade 3/4) was only found in patients treated with Erwinia asparaginase (9%). Thrombosis occurred in 4.5%, pancreatitis in 7%, and central neurotoxicity in 9% of patients using either of the two agents; these toxicities were not related to levels of asparaginase activity or to triglyceride levels. In conclusion, severe dyslipidemia occurred frequently, but was temporary and was not associated with relevant clinical events and should not, therefore, be considered a reason for modifying asparaginase treatment. Dyslipidemia was the only toxicity related to levels of asparaginase activity.
|Organisation||Department of Bioinformatics|
Tong, W.H, Pieters, R, de Groot-Kruseman, H.A, Hop, W.C.J, Boos, J, Tissing, W.J.E, & van der Sluis, I.M. (2014). The toxicity of very prolonged courses of PEGasparaginase or Erwinia asparaginase in relation to asparaginase activity, with a special focus on dyslipidemia. Haematologica, 99(11), 1716–1721. doi:10.3324/haematol.2014.109413